Alert archive / Idaho / Special Weather Statements in 2016

Special Weather Statement, NWS Missoula, MT

June 8, 2016Lemhi County, Idaho

NWS Missoula, MT issued this special weather statement at Jun 8, 2016, 4:21 PM MDT for Lemhi County, Idaho. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2016, 4:21 PM MDT (22:21 UTC)
Expired
Jun 8, 2016, 4:45 PM MDT
In force
24 min
Issued by
NWS Missoula, MT

County Lemhi County, ID

The radar

The Missoula radar (KMSX), 196 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 10.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2016-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2016-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2706 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

684 
WWUS85 KMSO 082221
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT WED JUN 8 2016
 
IDZ010-082245-
EASTERN LEMHI COUNTY ID-
421 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 445 PM
MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALMON...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALMON...CARMEN AND BAKER. 

LAT...LON 4509 11400 4545 11378 4543 11376 4541 11377
      4539 11373 4537 11374 4536 11373 4533 11374
      4528 11368 4526 11369 4519 11360 4500 11378
TIME...MOT...LOC 2221Z 209DEG 35KT 4515 11382 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 8, 3:03 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 8, 3:03 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
303 PM MDT WED JUN 8 2016

.UPDATE...Issued a flash flood watch for the camas prairie region
in west central Idaho for potential heavy rains with
thunderstorms.

&&

.AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail.

&&

.DISCUSSION...
l and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.

&&

.PREV DISCUSSION... /ISSUED 225 PM MDT WED JUN 8 2016/

..Severe Thunderstorms Possible into tonight...

DISCUSSION...With current hot and relatively moist atmosphere
will come the chance for strong thunderstorms in southwest flow
ahead of low pressure which is currently spinning off the West
Coast. Current NWS Missoula social media posts (Facebook &
Twitter) highlight graphically the areas where the strongest
storms are expected, which is roughly along a line from Orofino,
ID to Glacier National Park, MT. But most of western Montana and
north central Idaho could see thunderstorms at some point into
tonight.

For those with outdoor plans into this evening, keep an eye on
the sky, and respect the intensity of these storms by finding a
safe location if storms approach. Not all locations will see
thunderstorms into tonight, but those that do may experience
strong to damaging winds, plenty of lightning, and even some large
hail directly under the storm cores. Stay weather aware while
outside.

A cold front is ex&&

.DISCUSSION...
pected to shift across north central Idaho late
this afternoon and into western Montana during the evening. The
cold front will produce increasing winds, but also help enhance
some of the prior discussed thunderstorms.

A cooler air mass should cover the northern Rockies Thursday. The
atmosphere will remain moderately unstable from the Bitterroots
and Lemhi County eastward across southwest Montana.

As the main upper trough of low pressure over the Pacific
Northwest sharpens/strengthens on Friday, this should put west
central Montana, southwest Montana, and the Camas Prairie/Salmon
River Canyon eastward across the Clearwaters in a more favorable
area for a few afternoon thunderstorms. Isolated storms that
develop over southwest Montana could become strong.

Additional moisture&&

.DISCUSSION...
 and showers are expected to stream northward
over north central Idaho and especially western Montana Saturday
and Saturday night as the main trough of low pressure shifts over
the area. A brief break in the showers may occur late Sunday into
Monday as weak high pressure returns.

Longer range guidance shows another relatively moist/unstable
period (in terms of shower/thunderstorm threat) next week.

AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Flash Flood Watch until 9 PM PDT this evening
     Orofino/Grangeville Region.

&&

In the hours before

Special weather statement, Jun 8, 4:00 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
400 PM MDT WED JUN 8 2016

MTZ001>003-082230-
KOOTENAI/CABINET REGION MT-FLATHEAD/MISSION VALLEYS MT-
WEST GLACIER REGION MT-
400 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 430
PM MDT...

AT 400 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
EVERGREEN...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KALISPELL...EVERGREEN...WHITEFISH...COLUMBIA FALLS...HUNGRY HORSE...
LA SALLE...MARTIN CITY AND CORAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MODERATE TO HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND
MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHWESTERN MONTANA.

LAT...LON 4816 11443 4832 11455 4853 11404 4828 11385
TIME...MOT...LOC 2200Z 242DEG 36KT 4828 11439
Local storm report, Jun 8, 4:09 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
409 PM MDT WED JUN 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             5 NE GREER              46.44N 116.11W
06/08/2016  M0.50 INCH       CLEARWATER         ID   TRAINED SPOTTER

            HALF INCH HAIL FOR 5 MIN REPORTED BY LOCAL
            SPOTTER.

&&

LV
Local storm report, Jun 8, 4:10 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
410 PM MDT WED JUN 8 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             5 NE GREER              46.44N 116.11W
06/08/2016  E0.88 INCH       CLEARWATER         ID   TRAINED SPOTTER

            GUSTY WINDS ACCOMPANIED THE HAIL BUT DIDN'T
            KNOW HOW FAST.

&&

NWS MISSOULA MT
IRIS SYSTEM
Special weather statement, Jun 8, 4:13 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
313 PM PDT WED JUN 8 2016

IDZ005-082245-
NORTHERN CLEARWATER MOUNTAINS ID-
313 PM PDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CLEARWATER COUNTY
UNTIL 345 PM PDT...

AT 313 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR HEADQUARTERS...OR 17 MILES EAST OF OROFINO...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEADQUARTERS...CARDIFF AND JAYPE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM PDT FOR
THE PANHANDLE OF IDAHO.

LAT...LON 4651 11582 4662 11601 4684 11579 4668 11551
TIME...MOT...LOC 2213Z 224DEG 32KT 4657 11591
Special weather statement, Jun 8, 4:19 PM MDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
419 PM MDT WED JUN 8 2016

MTZ003>005-043-082245-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
FLATHEAD/MISSION VALLEYS MT-LOWER CLARK FORK REGION MT-
419 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA...SOUTHEASTERN
SANDERS AND SOUTH CENTRAL LAKE COUNTIES UNTIL 445 PM MDT...

AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FRENCHTOWN...OR 18 MILES NORTHWEST OF MISSOULA...MOVING
NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAVALLI...ST. IGNATIUS...FRENCHTOWN...ARLEE...EVARO AND HUSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4696 11428 4706 11443 4733 11411 4715 11384
TIME...MOT...LOC 2218Z 225DEG 36KT 4706 11428
Special weather statement, Jun 8, 4:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT WED JUN 8 2016

IDZ010-082245-
EASTERN LEMHI COUNTY ID-
421 PM MDT WED JUN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 445 PM
MDT...

AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALMON...MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SALMON...CARMEN AND BAKER.

LAT...LON 4509 11400 4545 11378 4543 11376 4541 11377
      4539 11373 4537 11374 4536 11373 4533 11374
      4528 11368 4526 11369 4519 11360 4500 11378
TIME...MOT...LOC 2221Z 209DEG 35KT 4515 11382

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:37 PM MDTSpecial Weather StatementMSOMineral23 min
Jun 7, 7:03 PM MDTSpecial Weather StatementMSOMineral27 min
Jun 8, 3:49 PM MDTSpecial Weather StatementMSOGranite41 min
Jun 8, 4:00 PM MDTSpecial Weather StatementMSOFlathead30 min
Jun 8, 4:19 PM MDTSpecial Weather StatementMSOMissoula26 min
Jun 8, 4:28 PM MDTSpecial Weather StatementMSOPowell32 min
Jun 8, 4:31 PM MDTSpecial Weather StatementMSOFlathead44 min
Jun 8, 4:42 PM MDTSevere Thunderstorm WarningMSOFlathead33 min
Jun 8, 4:52 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders23 min
Jun 8, 4:57 PM MDTSevere Thunderstorm WarningMSOMineral, Sanders33 min
Jun 8, 4:59 PM MDTSpecial Weather StatementMSOMissoula31 min
Jun 8, 5:06 PM MDTSpecial Weather StatementMSOFlathead39 min
Jun 8, 5:14 PM MDTSpecial Weather StatementMSOSanders31 min
Jun 8, 5:22 PM MDTSpecial Weather StatementMSOLake23 min
Jun 8, 5:33 PM MDTSpecial Weather StatementMSOSanders27 min
Jun 8, 5:34 PM MDTSpecial Weather StatementMSOFlathead26 min
Jun 8, 5:52 PM MDTSpecial Weather StatementMSOFlathead23 min
Jun 8, 2:57 PM MDTFlash Flood WatchMSOClearwater, Idaho5 hr
Jun 8, 3:31 PM MDTFlash Flood WarningMSOClearwater59 min
Jun 8, 3:39 PM MDTSevere Thunderstorm WarningMSOClearwater, Idaho36 min
Jun 8, 4:13 PM MDTSpecial Weather StatementMSOClearwater32 min
Jun 8, 5:13 PM MDTSpecial Weather StatementMSOClearwater47 min

Nearby

Special Weather Statements in Idaho, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.